South Dakota, 2016

Hail in South Dakota, June 28, 2016

June 28, 2016 · NWS ABR · 1 event in 1 county or zone

A thunderstorm produced some nickel hail south of Bunker.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A thunderstorm produced some nickel hail south of Bunker.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 28, 4:25 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 28, 4:25 PM MST, 1 hour 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
625 PM CDT TUE JUN 28 2016

.UPDATE...
Issued at 622 PM CDT TUE JUN 28 2016

See updated aviation discussion below.

&&

.SHORT TERM...(This Evening through Thursday Night)
Issued at 305 PM CDT TUE JUN 28 2016

Main issue in the short range will be pcpn/convection. For tonight
already have storms forming over the front range of the Rockies.
Those storms may consolidate into an MCS and track e/se toward
western/northern Nebraska overnight. Some models still maintain
convection over parts of the ABR CWA later this evening and
overnight due to weak WAA.  Just how far to bring this activity east
is the question. Airmass over the eastern CWA is quite stable and
suspect any activity that makes it east of the Missouri River
valley will have a tough time getting all the way to the James
Valley. On Wednesday forecast confidence is quite low.  There is a
weak wave forecast to clip the northeast CWA, and some models do
crank out afternoon pcpn despite relatively stable airmass. For
Wednesday night into Thursday a stronger wave off to the east will
force a frontal boundary to slide south over the forecast area. Once
again models look pretty pathetic concerning convergence along that
boundary with little to no LLJ forecast.  Behind the front a dry and
mild surface high will build across the region with tranquil
conditions expected for 24 to 36 hours.  Temperatures will trend
from near normal on Wednesday, to near or slightly below normal for
the rest of the work week.

.LONG TERM...(Friday through Tuesday)
Issued at 305 PM CDT TUE JUN 28 2016

An active weather pattern is expected through the long term portion
of the forecast. A series of shortwaves will traverse across the
region with several chances for showers and thunderstorms. The GFS
is more aggressive with shortwaves and thus wetter than the ECMWF.
While there are pops in every period in the extended...the Holiday
weekend will not be a total washout. Even with the active pattern,
temperatures will average above normal through the long term.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 622 PM CDT TUE JUN 28 2016

For the most part...VFR conditions will prevail across the area
tonight and through the day Wednesday. The exception will be
across the southwestern CWA...where showers and a few
thunderstorms are expected. Cigs and vsbys may briefly fall into
the MVFR category with the stronger storms.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TDK
LONG TERM...SD
AVIATION...Parkin
Hazardous weather outlook, Jun 28, 1:59 AM MST, 15 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
359 AM CDT TUE JUN 28 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-290900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
359 AM CDT TUE JUN 28 2016 /259 AM MDT TUE JUN 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE BEST CHANCE FOR THUNDERSTORMS TODAY WILL BE ACROSS WESTERN AND
CENTRAL SOUTH DAKOTA. SEVERE STORMS ARE POSSIBLE MAINLY OVER
SOUTHWEST SOUTH DAKOTA...BUT A FEW STRONG STORMS WITH SMALL HAIL
AND GUSTY WINDS MAY MAKE IN AS FAR EAST AS CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON WEDNESDAY...WITH
STRONG STORMS POSSIBLE AS WELL. THE MAIN THREATS WILL BE HAIL AND
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TMT

The radar

The Rapid City radar (KUDX), 138 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stanley

When
June 28, 5:26 PM MST
Where
Stanley County, 2.07 mi S of Bunker
Measured
0.88 in hail
Reported by
Public
Coordinates
44.200, -101.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 646354.